Alert archive / Hawaii / Wind Advisories in 2026

Wind Advisory 2, NWS Honolulu, HI

January 14, 20264 counties in Hawaii

NWS Honolulu, HI issued this wind advisory at Jan 14, 2026, 2:57 AM HST for 4 counties in Hawaii. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Jan 14, 2026, 2:57 AM HST (12:57 UTC)
Expired
Jan 15, 2026, 2:51 PM HST
In force
36 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.0 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2026-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2026-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

762 
WWHW70 PHFO 141257
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
257 AM HST Wed Jan 14 2026

HIZ004-007-009-010-017-029-030-033-035>038-045-150400-
/O.NEW.PHFO.WI.Y.0002.260114T1257Z-260115T0400Z/
Kauai Mountains-Oahu North Shore-Olomana-Central Oahu-Maui
Windward West-Kauai North-Kauai East-Honolulu Metro-Koolau
Windward-Koolau Leeward-Molokai Windward-Molokai Southeast-Maui
Central Valley North-
257 AM HST Wed Jan 14 2026

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...South winds 15 to 25 mph with gusts 40 to 50 mph.

* WHERE...Over mountains including north and east sections of Kauai, 
  Oahu, Molokai and Maui.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can tear off shingles, knock down tree 
  branches, blow away tents and awnings. Driving may become 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make 
sure tents and awnings are secure or take them down. Be prepared for 
power outages.

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

&&

$$

HIZ028-150400-
/O.NEW.PHFO.WI.Y.0002.260114T1257Z-260116T0400Z/
Big Island Summits-
257 AM HST Wed Jan 14 2026

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THURSDAY...

* WHAT...Southwest winds 40 to 50 mph with gusts up to 65 mph.

* WHERE...The summits of Mauna Kea and Mauna Loa on the Big Island 
  of Hawaii.

* WHEN...Until 6 PM HST Thursday.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage hinges 
  or slam doors shut, possibly causing injuries.

$$

RCB
4 follow-up statements
140 
WWHW70 PHFO 150112
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
312 PM HST Wed Jan 14 2026

HIZ004-007-009-010-017-029-030-033-035>038-045-151000-
/O.EXT.PHFO.WI.Y.0002.000000T0000Z-260115T1000Z/
Kauai Mountains-Oahu North Shore-Olomana-Central Oahu-Maui
Windward West-Kauai North-Kauai East-Honolulu Metro-Koolau
Windward-Koolau Leeward-Molokai Windward-Molokai Southeast-Maui
Central Valley North-
312 PM HST Wed Jan 14 2026

...WIND ADVISORY NOW IN EFFECT UNTIL MIDNIGHT HST TONIGHT...

* WHAT...South winds 15 to 25 mph with gusts 40 to 50 mph.

* WHERE...Portions of Kauai, Oahu, Molokai, and Maui.

* WHEN...Until midnight HST tonight.

* IMPACTS...Winds this strong can tear off shingles, knock down tree 
  branches, blow away tents and awnings. Driving may become 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make 
sure tents and awnings are secure or take them down. Be prepared for 
power outages.

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

&&

$$

HIZ028-151415-
/O.CON.PHFO.WI.Y.0002.000000T0000Z-260116T0400Z/
Big Island Summits-
312 PM HST Wed Jan 14 2026

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY...

* WHAT...Southwest winds 40 to 50 mph with gusts up to 65 mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 PM HST Thursday.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage hinges 
  or slam doors shut, possibly causing injuries.

$$

Tsamous
833 
WWHW70 PHFO 150946
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1146 PM HST Wed Jan 14 2026

HIZ004-007-009-010-029-030-033-035-036-160000-
/O.EXP.PHFO.WI.Y.0002.000000T0000Z-260115T1000Z/
Kauai Mountains-Oahu North Shore-Olomana-Central Oahu-Kauai North-
Kauai East-Honolulu Metro-Koolau Windward-Koolau Leeward-
1146 PM HST Wed Jan 14 2026

...WIND ADVISORY WILL EXPIRE AT MIDNIGHT HST TONIGHT...

Strong southerly wind gusts have ended over Kauai and Oahu this 
evening. Therefore the Wind Advisory is cancelled.

$$

HIZ017-037-038-045-151600-
/O.EXT.PHFO.WI.Y.0002.000000T0000Z-260115T1600Z/
Maui Windward West-Molokai Windward-Molokai Southeast-Maui
Central Valley North-
1146 PM HST Wed Jan 14 2026

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST THURSDAY...

* WHAT...South winds 15 to 25 mph with gusts 40 to 50 mph.

* WHERE...Maui Central Valley North, Maui Windward West, Molokai 
  Southeast, and Molokai Windward.

* WHEN...Until 6 AM HST Thursday.

* IMPACTS...Winds this strong can tear off shingles, knock down tree 
  branches, blow away tents and awnings. Driving may become 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make 
sure tents and awnings are secure or take them down. Be prepared for 
power outages.

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

&&

$$

HIZ028-152300-
/O.CON.PHFO.WI.Y.0002.000000T0000Z-260116T0400Z/
Big Island Summits-
1146 PM HST Wed Jan 14 2026

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 PM HST Thursday.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage hinges 
  or slam doors shut, possibly causing injuries.

$$

RCB
733 
WWHW70 PHFO 151326
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
326 AM HST Thu Jan 15 2026

HIZ017-037-038-045-160330-
/O.CAN.PHFO.WI.Y.0002.000000T0000Z-260115T1600Z/
Maui Windward West-Molokai Windward-Molokai Southeast-Maui
Central Valley North-
326 AM HST Thu Jan 15 2026

...WIND ADVISORY IS CANCELLED...

Winds have lowered below advisory thresholds. Therefore the Wind 
Advisory is cancelled.

$$

HIZ028-160230-
/O.CON.PHFO.WI.Y.0002.000000T0000Z-260116T0400Z/
Big Island Summits-
326 AM HST Thu Jan 15 2026

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...Southwest winds 40 to 50 mph with gusts up to 65 mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage hinges 
  or slam doors shut, possibly causing injuries.

$$

RCB
650 
WWHW70 PHFO 160051
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
251 PM HST Thu Jan 15 2026

HIZ028-161500-
/O.CAN.PHFO.WI.Y.0002.000000T0000Z-260116T0400Z/
Big Island Summits-
251 PM HST Thu Jan 15 2026

...WIND ADVISORY IS CANCELLED...

Winds have lowered below advisory thresholds.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 13, 3:55 PM HST, 11 hours 2 minutes earlier.

Area forecast discussion, Jan 13, 3:55 PM HST, 11 hours 2 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
355 PM HST Tue Jan 13 2026

.SYNOPSIS...
An approaching cold front will allow flow to veer southerly
tonight, becoming breezy to locally windy by mid-day Wednesday.
The front is forecast to quickly slide down the island chain
Wednesday night into Thursday and bring a line of moderate locally
heavy rainfall with it. Seasonally cool and dry weather will
return late Friday through the weekend as high press becomes re-
established. Another cold front may affect the state by Tuesday
or Wednesday of next week.

&&

.DISCUSSION...
Visible satellite imagery this afternoon showed scattered
low clouds, associated with a dissipated cold font, banking up
along windward portions of Maui and the Big Island. Shallow
afternoon build ups could also be noted over leeward Big Island
due to residual frontal moisture. Aside from some spotty light
showers within the areas mentioned above, dry conditions
prevailed. Post frontal subsidence aloft brought mostly clear
skies this afternoon over the western half of the of the state.
Zooming further out on our satellite loop, the frontal band from
our next cold front can be seen roughly 850 miles northwest of
Kauai, pushing southeastward at a healthy clip.

Tonight, as the front edges closer to the islands, light to
moderate easterly flow will begin to veer southeasterly and
eventually southerly by Wednesday morning. Southerly and
southwesterly winds begin to really ramp up during the late
morning hours and peak in the afternoon/evening across the
smaller islands. Widespread sustained winds 20 to 25 mph with
higher gusts can be expected for most zones of the smaller
islands. However, winds will strongest over the ridge tops and
downslope of terrain where Wind Advisory criteria will likely be
met. In addition to the winds, hi-res model guidance has been
consistent over the last several runs with advecting prefrontal
moisture with scattered to numerous showers northward over mainly
Kauai and Oahu. Maui County and the Big Island, still under
subsidence aloft, should remain mostly dry on Wednesday.

Both the GFS and ECMWF are nearly identical in timing, moving the
front and associated rain band quickly across Kauai Wednesday
evening, Oahu and Maui County Wednesday night into Thursday
morning, and through the Big Island by Thursday afternoon. Though
some pockets of heavier rainfall may be embedded in the line, the
speed of the system should help mitigate the flash flooding
threat. That being said, minor flooding or ponding in poor
drainage areas remain possible. A slight chance of thunderstorms
has been added to the forecast for Kauai and waters northward
Wednesday evening and then Oahu and waters northward Wednesday
night to account for marginal instability along the frontal
rainband. Similar to Monday's system, the front will loose energy
as it presses southeastward towards the Big Island. Post frontal,
breezy northerly winds develop and advect in a much cooler and
drier airmass. Dewpoints will once again drop into the mid 50s
with overnight temperatures falling to around 5 degrees below
normal for this time of year.

Friday through the weekend, as surface high pressure builds back
to the north of the state, flow will veer northeasterly. Both
high and low temperatures will remain slightly below seasonal
norms. Subsidence aloft and the lack of much moisture in the lower
levels will lead to fair weather with limited shower activity.
Long range guidance shows potentially yet another robust front to
move over the state Tuesday or Wednesday of next week. However,
there is still some significant difference in the timing and
strength between models.

&&

.AVIATION...

Gentle to breezy southeasterly winds expected through tonight.
Winds will begin to increase tomorrow and be locally windy and
veer southwesterly, west to east as a cold front approaches from
the northwest. Dry and stable conds should continue the rest of
tonight. Its possible to see some isol SHRA on windward and mauka
locations overnight. As the cold front moves in tomorrow expect
conds to deteriorate west to east. SHRA and a few isol TSTMs are
possible with fropa. VFR conds should prevail through early
morning. IFR/MVFR conds will be possible as the front approaches
and passes.

AIRMET Sierra is not in effect but may be needed tomorrow for mtn
obsc and/or IFR conds.

AIRMET TANGO is in effect over the entire state for mod turb
between FL260 and FL360.

&&

.MARINE...

The remnants of a front can be seen just south of the Big Island
this afternoon. The next strong cold front will sweep from west
to east through the western islands on Wednesday, and once again
stall out near the Big Island by Thursday afternoon. A passing
high pressure system far north of the islands will bring back
easterly trade winds across Hawaiian Waters from Friday through
Sunday. Winds weaken and veer from a more southeasterly direction
over the northwestern waters by next week Monday as another cold
front approaches the islands from the northwest.

The current large, long to medium period northwest (310-330
degree) swell peaked earlier today and will gradually fade
through Wednesday, with surf heights expected to remain above
advisory levels through Wednesday afternoon along exposed north
and west facing shores. The High Surf Warning (HSW) for exposed
north and west facing shores has been converted to a High Surf
Advisory (HSA) this afternoon and is now in effect through
Wednesday afternoon. The HSA for west facing shores of the Big
Island has been cancelled. A Small Craft Advisory (SCA) is in
effect for the northwest coastal waters and most windward coastal
waters due to elevated seas associated with the current northwest
swell.

Another extra large, long period northwest (310-330 degree) swell
will build into the region by Thursday, likely producing another
round of warning level surf along exposed north and west facing
shores lasting through Friday, and lingering near advisory levels
Saturday before another reinforcing northwest swell briefly
boosts surf heights back to near warning levels on Sunday and
Sunday night.

Surf along east facing shores will remain small through most of
this week due to shifting wind directions from the passing
fronts. However, some east facing shores sensitive to northerly
swells may experience a slight uptick in surf heights this weekend
as the fading northwesterly swell becomes more northerly. No
noteworthy swells are expected to impact the state from the south.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST Wednesday for Niihau-Kauai
Leeward-Waianae Coast-Oahu North Shore-Maui Windward West-Kauai
North-Molokai Windward-Molokai North-Molokai West-Maui Central
Valley North-Windward Haleakala.

Small Craft Advisory until 6 AM HST Wednesday for Kauai
Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Kaiwi Channel-Maui County
Windward Waters-Alenuihaha Channel-Big Island Windward Waters.

&&

DISCUSSION...Thomas
AVIATION...Walsh
MARINE...Farris

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 3:30 PM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao24 hr
Jan 14, 10:43 AM HSTSpecial Marine WarningHFO47 min

Nearby

Wind Advisories in Hawaii, 2026Every wind advisory in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.